Colorado, 2016

Debris Flow and Heavy Rain in Colorado, August 23, 2016

August 23, 2016 · NWS GJT · 4 events in 2 counties and zones

An upper level low pressure system funneled moisture into western Colorado which resulted in numerous slow-moving showers and embedded thunderstorms, some with heavy rainfall especially in the Cortez area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An upper level low pressure system funneled moisture into western Colorado which resulted in numerous slow-moving showers and embedded thunderstorms, some with heavy rainfall especially in the Cortez area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 23, 5:48 AM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 23, 5:48 AM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
648 AM MDT TUE AUG 23 2016

.SHORT TERM...(Today through Wednesday)
Issued at 648 AM MDT Tue Aug 23 2016

Moisture will continue to increase from the southwest today as an
upper level low pressure system currently spinning over Arizona
this morning, moves into the Four Corners region this afternoon
and across southwest Colorado this evening. Precipitable Water
(PW) on the 12Z GJT RAOB indicated 0.86 inches, which is higher
than 24 hours ago. Models project higher values above an inch
towards the Four Corners. Some localized flooding occurred
yesterday as well as soaking rains across southeast Utah and
southwest Colorado. Storms are expected to become more numerous
across southeast Utah and southwest Colorado due to the deeper
moisture and upper low, generating enough forcing to get some
stronger storms going with potential for heavy rain. Storm motion
is expected to be slow as well. Due to these factors, a Flash
Flood Watch has been issued for portions of southeast Utah and
southwest Colorado, as any rain falling on areas of already
saturated soils will be more prone to flash flooding. Most storm
activity is expected to end by midnight as a drier westerly flow
moves in behind the upper low pressure trough.

While a modest amount of moisture will remain over the area on
Wednesday, a downturn in showers and thunderstorms is expected as
Tue's trough moves east of the area. That said enough moisture and
better daytime heating will allow some convection. This will
mainly focus on the higher terrain, especially along the
Continental Divide. Temperatures are also expected to warm a
little, but still stay below normal.

.LONG TERM...(Wednesday Night through Monday)
Issued at 333 PM MDT Mon Aug 22 2016

A series of low pressure disturbances will pass along the
US/Canada border Thursday into the weekend and will act to
reinforce a mean low pressure trough over the western CONUS into
the weekend at least. This will keep a moist and unsettled, but
gentle southwest flow over the forecast area. Therefore showers
and thunderstorms will continue with the late day hours the most
convectively active. The south will be favored with the north
somewhat drier. High temperatures will stay below normal with lows
closer to normal values.

Models indicate a drying trend will begin early next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 637 AM MDT Tue Aug 23 2016

An upper level disturbance will pass over the region this
afternoon and evening generating an uptick in showers and
thunderstorms after 18Z. That said, VFR conditions will be the
norm through the next 24 hours at area TAF sites, though mountains
may be obscured at times in rain and/or low clouds. However, heavy
rain is expected with the stronger storm cells which will likely
yield MVFR CIGS and VSBY and even brief IFR conditions. It follows
that ILS breakpoints are likely to be met as well. Sites most
vulnerable to restricted flight conditions are KTEX, KDRO and
KASE.

&&

.GJT Watches/Warnings/Advisories...
CO...Flash Flood Watch from noon MDT today through this evening for
     COZ011-017>023.

UT...Flash Flood Watch from noon MDT today through this evening for
     UTZ022-027>029.

&&

SHORT TERM...MDA/EH
LONG TERM...EH
AVIATION...TGJT
Hazardous weather outlook, Aug 23, 1:59 AM MST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
259 AM MDT TUE AUG 23 2016

COZ001>014-017>023-UTZ022>025-027>029-240900-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
259 AM MDT TUE AUG 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

...FLASH FLOOD WATCH NOON TO 10 PM MDT FOR MOST OF SOUTHWEST
COLORADO AND SOUTHEAST UTAH...

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...ARE
EXPECTED OVER MOST OF SOUTHWEST COLORADO AND SOUTHEAST UTAH THIS
AFTENOON AND EVENING. FLASH FLOODING, MAINLY IN RURAL AREAS AND
STEEP TERRAIN, ALONG WITH ROCK AND MUD SLIDES ARE POSSIBLE. URBAN
AND SMALL STREAM FLOODING ARE ALSO POSSIBLE. THE NORTHERN HALF OF
THE FORECAST AREAS WILL SEE SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
THROUGH THE WEEKEND, WITH DRIER CONDITIONS MONDAY.
.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING IN THE
FLASH FLOOD WATCH AREA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain, 1 debris flow. Local standard time, as filed.

Heavy Rain, Montezuma

When
August 23, 7:00 AM MST to 6:00 PM MST
Where
Montezuma County, 2.83 mi ENE of Cortez
Reported by
Trained Spotter
Coordinates
37.360, -108.530

About 3 miles east of Cortez a storm total of 1.31 inches of rain was measured.

Heavy Rain, Montezuma

When
August 23, 7:00 AM MST to 5:00 PM MST
Where
Montezuma County, 0.88 mi SE of (Cez)cortez Arpt
Reported by
Law Enforcement
Coordinates
37.290, -108.620

Heavy rain resulted in minor flooding across County Roads F and G near Highway 160 which were closed for a short period of time. At the Cortez Municipal Airport a storm total of 1.67 inches or rain was measured.

Heavy Rain, Montezuma

When
August 23, 1:30 PM MST to 5:30 PM MST
Where
Montezuma County, 0.88 mi SW of Cortez
Reported by
COOP Observer
Coordinates
37.340, -108.590

In Cortez 0.72 of an inch of rain was measured within a 4 hour period.

Debris Flow, Rio Blanco

When
August 23, 4:30 PM MST to 5:00 PM MST
Where
Rio Blanco County, 11.76 mi NW of Rio Blanco to 12.09 mi NW of Rio Blanco
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.821, -108.148

A mudslide had occurred along County Road 5 after heavy rain fell in that area.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683122, 683123, 683124, 683121.